Connecticut, 2003

Winter Storm in Connecticut, February 17 to 18, 2003

February 17 to 18, 2003 · NWS BOX · 3 events in 3 counties and zones

A major winter storm impacted southern New England with heavy snow and strong winds as it tracked southeast of Nantucket. Snowfall totals of 12 to 20 inches were widely observed in Hartford, Tolland, and Windham counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A major winter storm impacted southern New England with heavy snow and strong winds as it tracked southeast of Nantucket. Snowfall totals of 12 to 20 inches were widely observed in Hartford, Tolland, and Windham counties. No significant damage was reported due to the storm, primarily since the snow was fluffy and light with temperatures in the teens and 20s. Impact on travel was minimal, since the storm affected the region on Presidents Day and most schools were closed that week. However, there were numerous reports of minor accidents as a result of slippery roads. No injuries were reported. Officially, the storm total at Bradley International Airport in Windsor Locks was 15.0 inches. This set a new daily snowfall record, breaking the previous record of 7.6 inches which fell on the same date in 1952.Other snowfall totals, as reported by trained spotters, included 20 inches in Hartford, Manchester, and Union; 18 inches in Farmington, Wethersfield, Glastonbury, Andover, and Woodstock; 16 inches in West Hartford and Storrs; 15 inches in Simsbury, Newington, Mansfield, Ashford, and Thompson; and 14 inches in Unionville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 17, 6:59 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 17, 6:59 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
659 AM EST MON FEB 17 2003

...NEAR BLIZZARD FOR PARTS OF ORH BOS AREA IN THE 22Z-06Z TIME
FRAME OF WHAT WE BLV OVERALL A MANAGEABLE BUT NASTY BLOCKBUSTER IN
ITS WORST TIME OF IMPACT WHICH IS LATER THIS AFTN AND EARLY
TONIGHT...

YOURE AWARE OF 2ND WORST STORM ON RER BWI W 23
15+ PHL...8+ NYC AS OF 6 AM.  BDL MDT SNOW AT 7AM

MARINE: STRAIGHT GALE WITH ISO G 50 KT OUTER WATERS.

451 AM FCST DEFICIENCIES AS WE BLV THEM TO BE TRUE ATTM.
       SE MA AND RI MAY NEED A BOOST IN SNW ACCUM BY 4.
       FOR THIS RECOMMEND CK E LI PNSOKX AMTS AND MOVE FROM THERE.

       PLAYED CONSERVATIVE IN ORH COUNTY ON NO WIND ADVY.

       FCST FOR THU-SAT IS PROBABLY IN SIG ERROR BUT UNCLEAR ON
       NEXT STM DEVELOPMENTS. UK/GFS IMPRESSIVE BUT BE CAREFUL.
       THIS STILL HAS AN ICE STM OPTION FOR INTERIOR SNE. SO WHILE
       IT LOOKS VERY WARM ON GFS OP RUNS?  IF THE GFS IS CORRECT
       WE/VE GOT INITIAL ABSORBTION THEN SNOWMELT ISSUES. WELL
       ADDRESS THIS ON TUE AFTN AFTER THIS BLOCKBUSTER IS NEARLY
       COMPLETE.

MOC: ETA THRU 60 HRS. GFS WAFFLES BUT STILL IMPRESSIVE. ETA HAS CLEAR
     CSI SIGNAL. ETA DOES WELL ON THESE. ONLY CONCERN NO CLOSED 5H
     THO 5H IS DEEPENING.

WORST CONDS 21Z-06Z WHEN SFALL RATES TO 3/HR POSSIBLE CERTAINLY
1-2/HR. THIS BASED ON ETA THRU 06Z RUN AND LOCAL OFFICE ETA.

CFA CONTS: PRIMARY THREAT TUE MIDDAY HIGH TIDE WHEN SEAS WILL B 15-
           20 FT DESPITE DEPARTING STM FORCE WIND GRAD AND TURN TO
           NLY SFC WIND. SURGE WILL B ARD 1.5 TO MAYBE 2FT AT WORST.
           MINOR TO POSSIBLY MDT CF UNLESS SLOWER AND LARGER SFC
           PPP GRADIENT FUTURE RUNS. SEAS SHUD BE 13-15 FT AT HIGH
           TIDE TNGT W MINOR SPLASOVER BUT A BIGGER PBLM TUE WITH
           COMBINED 1.2 FT HIGHER ASTRO TIDE PLUS 1.5 SURGE PUTS
           BOS AT PREDICTED 12.9. SEAS ON TOP OF THAT...MAYBE NOT
           QUITE AS BAD AS EARLIER STMS THIS WINTER BUT A WATCH
           IS WARRANTED.

WIND ADVY S COAST FOR SUSTAINED 27KT W GUST 40 KTS...LO PROB ISO G50.
WIND ADVY MQE BOS AND PYM FOR PRD SUSTAINED 27 ISO G45KT.

BLIZZARD: WE WONT SCALE UP YET IF AT ALL. NEED TO SEE M1/4 COMBINED
          WITH 30 KT FOR 3 CONSEC HRS.

SWRATIOS: 10 OR 12 TO 1 I 95 SEWD.
          15 TO 1 ELSEWHERE ESP W OF BL THERMAL GRAD WHICH BOX ETA
          10 HAS VICINITY I95. THIS WILL ENHANCE SFALL NE MA INSIDE
          I95...WHERE BEST CHC OF ISO 28-30 SOMEWHERE BTWN ORH-BVY-
          LWM-AFN.

S AMTS: TIMING OF SLEET/R/ZR MIX IS CRITICAL TO AMTS. W SFALL RATES
        OF 2 OR POSSIBLY 3/HR THIS AFTN THIS FCST CUD BE LOW END
        ESP PVC AREA TO BOS.

        RELATIVELY MINOR BACKLASH TUESDAY MIDDAY FM AFN TO ORH
        NEWD..

HYDRANTS WILL NEED CLEARING FOR THIS STORM. BE PREPARED TO FIVE
ASSISTANCE TO NEARBY FAMILY..FRINDS..NEIGHTBORS.

MORE STORMS IN THE PACKAGE NEXT 2 WEEKS AND STILL LOOKING AT 2/25-26
AS INTERESTING.

CLI: BLV THIS COLD PKG JUST COMPLETED WAS IN SOME PLACES COLDER THAN
     THAT OF MID AND LATE JAN....ESP NE MASS AND S NH.  NOTING BOS
     DEPARTURE FROM CLIMO -24 ON 2/16.

.BOX...
CT...WSW THRU 12Z TUE.
MA...WSW 2>18 THRU 12Z TUE.
     WSW 19>21 THRU 04Z TUE BUT S TO ICE OR RAIN ERLY TNGT.
     WSW 22>23 TDY ONLY.
     WIND ADVY MA 7 15 16 19 23Z TDY THRU 09Z TUE.
     WIND ADVY MA 20>24 21Z TDY THRU 09Z TUE.
     CFA CONTS MA 7 15 16 19 22>24 FOR TNGT AND TUE HI TIDE.
RI...WSW RI 1>4 THRU 12Z TUE
     WSW 5>7 THRU 04Z TUE.
     WIND ADVY RI 5>7 21Z TDY THRU 09Z TUE.
NH...WSW 11 12 17Z MON - 17Z TUE

MARINE...GALE ALL WATERS MERR RVR-MTK.

DRAG
Hazardous weather outlook, Feb 17, 7:38 AM EST, 2 hours 22 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-181215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
738 AM EST MON FEB 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
THE BLOCKBUSTER SNOW STORM THAT HAS BROUGHT A PART OF THE MID
ATLANTIC REGION THEIR SECOND WORST SNOWSTORM ON RECORD HAS MOVED
INTO THE REGION OF SOUTHERN NEW ENGLAND SOUTH OF THE MASS TURNPIKE

STATEMENTS ARE POSTED FOR 12 TO 26 INCH SNOWFALL OVER MOST OF THE
AREA WITH RAIN AND SLEET TRIMMING AMOUNTS TO 10 INCHES OR LESS ON
PARTS OF THE SOUTHEAST NEW ENGLAND COAST.

A WIND ADVISORY IS POSTED FOR COASTAL SOUTHEAST NEW ENGLAND.  IF
WIND GUSTS OF 35 MPH COINCIDE WITH VISIBILITY LESS THAN 1/4 MILE
AT OFFICIAL GOVERNMENT OBSERVATION SITES...FOR 3 OR MORE HOURS LATE
TODAY THEN THIS WOULD BECOME A BLIZZARD.

A FEW POWER OUTAGES ARE POSSIBLE IN THE WIND ADVISORY REGION.

THIS STORM WHILE HUGE...IS CURRENTLY FORECAST TO REMAIN JUST SHORT
OF BLIZZARD SEVERITY.  NEVERTHELESS...SNOWFALL RATES OF 2
INCHES/HOUR LATE TODAY WILL CAUSE EXTREMELY POOR CONDITIONS FOR AIR
AND GROUND TRANSPORTATION WITH MAJOR DELAYS EXPECTED IN SOUTHERN NEW
ENGLAND.

THE WORST SNOW AND WIND FROM THIS STORM SHOULD OCCUR BETWEEN 3 PM
AND MIDNIGHT

THERE UNDOUBTEDLY WILL BE A FEW ADJUSTMENTS IN SNOW AMOUNTS BASED ON
REALITY LATER TODAY AND THE TIMING ISSUES ASSOCIATED WITH A PROBABLE
CHANGE TO SLEET OR RAIN FROM BOSTON TO PROVIDENCE SOUTHEASTWARD.

A COASTAL FLOOD WATCH IS POSTED AND THE STATEMENT OFFERS THE DETAILS
FOR TONIGHT AND TOMORROW.  15 TO 20 FOOT SEAS DRIVEN BY A PERIOD OF
60 MPH WIND GUSTS WILL CAUSE AT LEAST MINOR  SPLASHOVER AT THE TIME
OF HIGH TIDE TONIGHT AND TOMORROW...PARTICULARLY OUTER CAPE COD AS
WELL AS PLYMOUTH TO NEWBURYPORT  IF MODERATE FLOODING IS
ANTICIPATED A COASTAL FLOOD WARNING WOULD BE ISSUED.

ALTHOUGH A THUNDERSTORM AND ITS ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS FOR NANTUCKET AND MARTHAS
VINEYARD...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED FROM
THE THUNDERSTORM ITSELF.

.DAYS TWO THROUGH SEVEN...

THIS STORM WINDS DOWN QUICKLY BY NOON TUESDAY.

THE NEXT STORM THREAT IS NEXT WEEKEND AND IF ITS A WARM STORM...
SNOWMELT AND ICE JAM ISSUES COULD DEVELOP. THE STRENGTH AND PATH OF
THAT STORM STILL IS OPEN FOR A SOMEWHAT COLDER SCENARIO AND HEAVY
PRECIPITATION IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY SNOWFALL REPORTS OF 1/HR
TO THE NATIONAL WEATHER SERVICE AS WELL AS AMOUNTS IN EXCESS OF 6
INCHES...DAMAGING WIND OR COASTAL FLOODING.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Hartford

When
February 17, 10:00 AM EST to February 18, 11:00 PM EST
Where
Hartford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Winter Storm, Tolland

When
February 17, 10:00 AM EST to February 18, 11:00 PM EST
Where
Tolland forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Windham

When
February 17, 10:00 AM EST to February 18, 11:00 PM EST
Where
Windham forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340411, 5340412, 5340413.